Sir: Mirtazapine is a combined noradrenergic and selective serotonergic antagonist that is effective in the treatment of depression. The most common side effects of mirtazapine include dry mouth, drowsiness, sedation, increased appetite, and weight gain.1 We report an unusual visual disturbance in one of our patients.
Case report. Ms. A, a 26-year-old woman with obsessive-compulsive personality disorder, sought treatment for her first major depressive episode, which was moderate and without psychotic features (DSM-IV). She had developed significant depressed and irritable mood, restlessness, increased anxiety, decreased appetite, and initial insomnia. She had a positive family history for depression and felt that the depressive symptoms had an association with a significant life transition. She received combined psychotherapy and pharmacotherapy. An initial trial of paroxetine was used in combination with clonazepam. Since paroxetine was ineffective, it was tapered. Mirtazapine was started at a dose of 15 mg at bedtime, while clonazepam was continued.
Ms. A had a moderate improvement of her insomnia, but, on the fourth day of treatment, developed the following side effect: As she watched her husband walk past her, she saw multiple afterimages of him as if he were leaving a visual trail. These afterimages were less color intensive than the normal visual image, slightly blurred, and faded away after 30 seconds to 1 minute. The phenomenon repeated itself with most moving objects and was generally more pronounced with objects in Ms. A's lateral visual fields. As the side effect occurred multiple times during a 24-hour period, she discontinued the mirtazapine, but continued the clonazepam. The visual effects disappeared within a day of the discontinuation of the mirtazapine.
She described the experience as anxiety-provoking and preferred not to restart the medication. She had no history of retinal disease, neurologic illness including seizures, migraine headaches, or cerebrovascular disease and had never used hallucinogens. She was not taking any other medications at the time of the event.
Palinopsia is a form of visual disturbance in which patients see an illusionary visual spread of moving objects. It is most commonly associated with structural posterior cerebral lesions, but has also been described in patients with diseases limited to the retina or the optic nerve.2 In psychiatric practice, palinopsia is most commonly associated with the use of lysergic acid diethylamide (LSD),3 nefazodone,4 trazodone,5 and risperidone.6 Ours is the first case report of palinopsia that might be associated with mirtazapine. While we did consider neurologic illness, unreported substance use, and psychotic features of depression in our differential diagnosis and also considered a possible contributory effect of clonazepam, the correlation of the occurrence and disappearance of the palinopsia with the start and withdrawal of mirtazapine suggests that mirtazapine might have been the trigger for the phenomenon. Trazodone, nefazodone, risperidone, and mirtazapine share antagonism at the 5-HT2 receptor. LSD is a 5-HT2A and 5-HT2C agonist, and post-hallucinogen perception disorder might be related to reduced receptor stimulation. Our patient's visual disturbance lends support to the hypothesis that palinopsia is associated with 5-HT2 antagonism or reduced 5-HT2 receptor stimulation.
1. Montgomery SA. Safety of mirtazapine: a review. Int Clin Psychopharmacol 1995;10(suppl 4):37-45
2. Pomeranz HD, Lessell S. Palinopsia and polyopia in the absence of drugs or cerebral disease. Neurology 2000;54:855-859
3. Kawasaki A, Purvin VA. Persistent palinopsia following ingestion of lysergic acid diethylamide (LSD). Arch Ophtalmol 1996;114:47-50
4. Schwartz K. Nefazodone and visual side effects [letter]. Am J Psychiatry 1997;154:1038
5. Hughes MS, Lessell S. Trazodone-induced palinopsia. Arch Ophtalmol 1990;108:399-400
6. Lauterbach EC, Abdelhamid A, Annandale JB. Posthallucinogen-like visual illusions (palinopsia) with risperidone in a patient without previous hallucinogen exposure: possible relation to serotonin 5-HT2A blockade. Pharmacopsychiatry 2000;33:38-41
Thomas Ihde-Scholl, M.D.
James W. Jefferson, M.D.
University of Wisconsin